Kentucky, 2012

Flash Flood and Hail in Kentucky, July 31, 2012

July 31, 2012 · NWS JKL · 5 events in 2 counties and zones

Isolated severe thunderstorms brought down a few trees and produced large hail and flash flooding across portions of eastern Kentucky on July 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms brought down a few trees and produced large hail and flash flooding across portions of eastern Kentucky on July 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 31, 3:18 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 31, 3:18 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EDT TUE JUL 31 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 335 PM EDT TUE JUL 31 2012

CONVECTION THAT WAS OVER SE COUNTIES HAS DIMINISHED...THOUGH CU
REMAINS IN PLACE ACROSS THE SOUTHEASTERN COUNTIES. UPPER LEVEL
RIDGING REMAINS IN PLACE NEAR THE TX AND OK PANHANDLE REGIONS AT MID
AFTERNOON WITH TROUGH GENERALLY FROM CENTRAL CANADA DOWN THROUGH THE
GREAT LAKES TO THE EASTERN SEABOARD. NW FLOW ALOFT IS IN PLACE
BETWEEN THE TWO SYSTEMS. A SHORTWAVE IN THIS NW FLOW IS CURRENTLY
MOVING THROUGH ONTARIO AND THE GREAT LAKES REGION AND IS APPROACHING
THE UPPER OH RIVER VALLEY. AN OUTFLOW BOUNDARY FROM OVERNIGHT
CONVECTION HAS LOST SOME DEFINITION...BUT IS PROBABLY STILL IN PLACE
TO THE NORTHWEST OF THE REGION IN NORTHERN KY. FURTHER TO THE
NORTHWEST A COLD FRONT ASSOCIATED WITH THE SHORTWAVE MOVING THROUGH
THE GREAT LAKES IS STARTING TO APPROACH THE OH VALLEY.

THE SHORTWAVE WILL PASS BY TO THE NORTH AND NORTHEAST OF THE AREA
LATE THIS EVENING AND OVERNIGHT ALTHOUGH MODELS HINT AT ANOTHER WEAK
SHORTWAVE POSSIBLY MOVING ACROSS THE REGION ON WED AS WELL. INSTABILITY
PARAMETERS SUGGEST THAT ISOLATED CONVECTION COULD STILL DEVELOP OVER
THE SOUTHEASTERN COUNTIES OVER THE NEXT FEW HOURS. RECENT UPPER LEVEL
RADAR SCANS SUGGEST SHOWERS TRYING TO DEVELOP OVER THE SOUTHEASTERN
COUNTIES. OTHERWISE...CONVECTION THAT IS FORECAST TO DEVELOP OUR NW
IN ADVANCE OF THE COLD FRONT AND POSSIBLE DEVELOPMENT ALONG THE OLD
OUTFLOW SHOULD AFFECT THE NORTHWEST OR NORTHERN SECTIONS DURING THE
EVENING AS THE SHORTWAVE MOVES BY TO THE NORTHEAST. MEANWHILE COLD
FRONT NOW NORTHEAST OF THE OH VALLEY WILL DROP DOWN INTO THE REGION
TONIGHT AND WILL BECOME RATHER DIFFUSE BY WED...BUT STILL MAY BE A
FOCUS FOR CONVECTION IN THE FAR EAST...ESPECIALLY WHEN COUPLED BY
THE POTENTIAL SHORTWAVE CROSSING THE REGION. SFC AND UPPER LEVEL HIGH
PRESSURE BUILDING INTO THE AREA SHOULD LEAD TO DRY WEATHER FOR WED NIGHT.

CONFIDENCE IN AREAL EXTENT AND TIMING OF CONVECTION FROM LATE THIS
AFTERNOON INTO EARLY IN THE EVENING IS NOT ALL THAT HIGH...BUT SAT
AND RADAR TRENDS AS WELL AS SOME OF THE GUIDANCE SUGGESTS MORE
ACTIVITY THROUGH EARLY EVENING IN THE SOUTHEAST. THIS MAY THEN BE
FOLLOWED BY ISOLATED TO PERHAPS SCATTERED CONVECTION DURING THE MID
TO LATE EVENING OR EVEN OVERNIGHT...ESPECIALLY IN THE NORTH.

PATCHY FOG MAY DEVELOP TOWARD DAWN WHERE ANY PRECIP FALLS THIS
EVENING OR OVERNIGHT...AND THEN MORE TYPICAL VALLEY FOG ON WED NIGHT
WITH HIGH PRESSURE IN PLACE.

TEMPERATURES THROUGH THE PERIOD WILL AVERAGE A FEW DEGREES ABOVE
NORMAL.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 418 PM EDT TUE JUL 31 2012

WEAKENING SURFACE HIGH PRESSURE OVER THE REGION OVERLAID BY NW FLOW
ALOFT IS EXPECTED TO BRING DRY WX AND MAINLY CLEAR SKIES THURSDAY AND
THURSDAY NIGHT. AS THE HIGH CONTINUES TO WEAKEN...IT WILL LEAVE US IN
BETWEEN A LARGE SUBTROPICAL HIGH OVER THE ATLANTIC...AND LOW PRESSURE
OVER THE PLAINS WITH A COLD FRONT APPROACHING FROM THE NORTHERN
PLAINS. THE RESULTING WIND FLOW OVER THE LOCAL AREA WILL CARRY GULF
OF MEXICO MOISTURE NORTHWARD AGAIN...BRINGING INSTABILITY AND THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS. WILL USE ONLY 20-30 PERCENT
POP FRIDAY THROUGH SATURDAY NIGHT...DUE TO A LACK OF FEATURES AND LIGHT
FLOW ALOFT.

SUNDAY AND SUNDAY NIGHT AN UPPER TROUGH WILL MOVE ESE OVER THE GREAT
LAKES AND OHIO VALLEY...BRING THE AFOREMENTIONED SURFACE COLD FRONT
WITH IT. THE INCREASING FLOW ALOFT AND THE FOCUS FOR CONVECTIVE
INITIATION NEAR THE FRONT FRONT WILL PROVIDE A GREATER POP. THINK
THAT MOST PLACES WILL HAVE RAIN AT SOME POINT WITH THIS SYSTEM...BUT
HAVE USED 50 PERCENT FOR BOTH PERIODS FOR NOW. WANTED TO AVOID 60 YET
BECAUSE OF TIMING UNCERTAINTY AT THE EXTENDED TIME FRAME.

PRECIP COULD LINGER INTO MONDAY...ESPECIALLY IN THE SOUTHEAST...BUT
SHOULD END. DRY WEATHER AND SLIGHTLY LOWER HUMIDITY IS THEN EXPECTED
THROUGH TUESDAY AS SURFACE HIGH PRESSURE BUILDS IN BEHIND THE COLD
FRONT AND PASSES BY TO OUR NORTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 150 PM EDT TUE JUL 31 2012

INSTABILITY AS WELL AS A WEAK SHORTWAVE OR SHORTWAVES PASSING BY IN
THE FLOW AND AN APPROACHING COLD FRONT WILL MAKE ISOLATED CONVECTION
POSSIBLE THROUGHOUT SOUTHEAST KENTUCKY THROUGH INTO THE AFTERNOON
BEFORE DIMINISHING AROUND 22Z. LATER TONIGHT...AN APPROACHING COLD
FRONT FROM THE NORTH MAY KICK OFF A FEW STORMS AFTER OZ ACROSS
THE FORECAST AREA...ESPECIALLY NORTHERN AND EASTERN SECTIONS. WINDS
THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE. GIVEN LOW CHANCES OF
CONVECTION...NO CB OR TSRA ARE FORECAST AT THE TAF SITES ATTM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM....HAL
AVIATION...JP
Hazardous weather outlook, Jul 31, 3:10 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT TUE JUL 31 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
410 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SOME OF THE
THUNDERSTORMS THIS EVENING COULD PRODUCE GUSTY WINDS AND LOCALLY
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND ALSO AT TIMES FROM FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF/JP

The radar

The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Letcher

When
July 31, 3:20 PM EST
Where
Letcher County, 0.69 mi S of Hemphill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.210, -82.700

A tree was blown down on Hwy 315.

Hail, Letcher

When
July 31, 3:34 PM EST
Where
Letcher County, 0.69 mi N of Neon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.190, -82.700

Thunderstorm Wind, Letcher

When
July 31, 3:50 PM EST
Where
Letcher County, 1.1 mi E of Farraday
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.170, -82.750

A tree was blown down on Hwy 803.

Thunderstorm Wind, Letcher

When
July 31, 4:11 PM EST
Where
Letcher County, Sergent
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.150, -82.750

Trees and power lines were blown down on Sergent Rd.

Flash Flood, Pike

When
July 31, 6:25 PM EST to 8:15 PM EST
Where
Pike County, 0.55 mi E of Argo to 0.18 mi ESE of Argo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.480, -82.060

Camp Creek was reported out of its banks. Rock slides were also reported nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390003, 390002, 390004, 390005, 390001.